Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Prolonged Pulseless Electrical Activity Cardiac Arrest After Intranasal Injection of Lidocaine With Epinephrine: A Case Report

Weber, Frank MD*; Guha, Rahul MD; Weinberg, Guy MD‡,§; Steinbach, Frank MD; Gitman, Marina MD

doi: 10.1213/XAA.0000000000000962
Case Reports
Buy

Local anesthetic toxicity is a rare but serious complication of local anesthetic administration. Although lidocaine has a safety profile superior to other amide local anesthetics, we report a case of cardiac arrest after intranasal injection of lidocaine. The case involves a 22-year-old healthy woman who experienced pulseless electrical activity shortly after a submucosal injection of 2.2 mg/kg of lidocaine with epinephrine. Resuscitative efforts were unsuccessful until a bolus of intralipid was given. This case emphasizes that even a “low” dose of a less lipophilic drug has the potential for severe toxicity.

From the *Department of Anesthesiology

Department of Surgery, Volvat Medisinske Senter, Oslo, Norway

Department of Anesthesiology, University of Illinois Hospital and Health Sciences System, Chicago, Illinois

§Department of Anesthesiology, Research and Development Service, Jesse Brown Veterans Affairs Medical Center, Chicago, Illinois.

Accepted for publication December 6, 2018.

Funding: None.

Conflicts of Interest: See Disclosures at the end of the article.

Address correspondence to Marina Gitman, MD, Department of Anesthesiology, University of Illinois Hospital and Health Sciences System, 1740 W Taylor St, Suite 3200W, Chicago, IL 60612. Address e-mail to gitman@uic.edu.

Copyright © 2019 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website